Stopping Daily Aspirin Therapy can Cause a Second Heart Attack

by Rishika Gupta on  September 28, 2017 at 3:50 PM Heart Disease News
RSS Email Print This Page Comment bookmark
Font : A-A+

Quitting long term low dose aspirin therapy can increase the risk of cardiovascular events by 37% found a new research paper published in the American Heart Association's journal Circulation. Aspirin, taken in low doses, is used to help reduce the risk for recurrent heart attack or stroke. Aspirin inhibits clotting, lowering the risk of cardiovascular events.
 Stopping Daily Aspirin Therapy can Cause a Second Heart Attack
Stopping Daily Aspirin Therapy can Cause a Second Heart Attack

Nearly 10 to 20 percent of heart attack survivors stop daily aspirin use within the first three years following their event. In broader patient settings, discontinuation rates of up to 30 percent and poor aspirin compliance in up to 50 percent of patients have been reported.

Show Full Article


To study the health effects of stopping aspirin therapy, Swedish researchers examined the records of 601,527 people who took low-dose aspirin for heart attack and stroke prevention between 2005 and 2009. Participants were older than 40, cancer-free and had an adherence rate of greater than 80 percent in the first year of treatment.

In three years of follow-up, there were 62,690 cardiovascular events. Researchers also found;
  • One out of every 74 patients who stopped taking aspirin had an additional cardiovascular event per year
  • A 37 percent higher rate of cardiovascular events for those who stopped aspirin therapy compared to those who continued
  • An elevated risk of cardiovascular events that increased shortly after discontinuation of therapy and did not appear to diminish over time


"Low-dose aspirin therapy is a simple and inexpensive treatment," said Johan Sundstrom, M.D., Ph.D., lead author and professor of epidemiology at Uppsala University in Sweden. "As long as there's no bleeding or any major surgery scheduled, our research shows the significant public health benefits that can be gained when patients stay on aspirin therapy."

Studies have suggested patient's experience a "rebound effect" after stopping aspirin treatment, this is possibly due to increased clotting levels from the loss of aspirin's blood-thinning effects. Because of the large number of patients on aspirin and the high number who stop treatment, the importance of a rebound effect may be significant, Sundstrom said.

In the rebound effect, symptoms that were either absent or controlled while on medication suddenly re-emerge due to an either low-dose intake or complete stoppage of the drug.

"We hope our research may help physicians, healthcare providers and patients make informed decisions on whether or not to stop aspirin use," Sundstrom said.

The American Heart Association recommends that people at high risk of heart attack should take a daily low-dose of aspirin (if told to by their healthcare provider) and that heart attack survivors also take low-dose aspirin regularly.

Source: Eurekalert

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

Recommended Reading

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Premium Membership Benefits

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Stay Connected

  • Available on the Android Market
  • Available on the App Store

News Category

News Archive